Is weight gain or obesity a side effect of antipsychotic medications, and what can be done?

Most antipsychotic medications can cause weight gain as a side effect. However, antipsychotic medications vary with regard to how often they contribute to weight gain. Some antipsychotic medications are much more likely to lead to weight gain than others. You can discuss this with your clinician. A 5- to 10-pound weight gain should lead to intervention. It is easier to prevent weight gain than to lose weight. Monitoring of weight is important. Individuals should weigh themselves on a regular basis. Interventions often focus on diet and activity. These can be in-person, internet-based, or include meal delivery. Medication options can sometimes be helpful. If there is weight gain, talk with your clinician or provider about behavioral and medication options.

  • Was this Helpful ?
  • YesNo

Join our #MissionForBetter now

Sign up for our newsletter. We’ll let you know about new resources, education, and more.

Saved Posts

X